6.26.2006

Public Service Announcement

For example, we all know that there were an alarming number of suicides in the human trials of pretty much every SSRI. This is generally explained away as being the natural behaviour pattern of depressed people, as though you couldn't get 100 depressives in one place for a few weeks without some of them topping themselves. Yet they'd managed to live their entire lives up to that point without killing themselves, so it's odd how their eventual suicides coincided with ingestion of a drug that is supposed to treat depression, and that the suicide rate among these "treated" depressives suddenly rose to 500 times the suicide rate for untreated depressives, in the space of six to eight weeks. The fact that in some of the test results these suicides were marked as having "dropped out" of the experiment - thus removing them from the final data - is odder still. And of course, in clinical drug trials you don't just use a group suffering from the ailment the drug is intended to treat (in this case depression), you also have a healthy volunteer group, who are there to test the toxicity of the new drug, rather than it's efficacy. There were also unexplained suicides in the healthy volunteer group. For one of the SSRIs, there were actually more suicides among the healthy volunteers than the depressed ones.

Bloody scary and fascinating read, a firsthand account of SSRI withdrawal...
Whoa! What with rain days, I just might have time to post tomorrow as well. I'm sure y'all are riveted to your seats.

1 Comments:

At 1:55 a.m., Anonymous asfo_del said...

I've never been suicidal, neither with nor without SSRIs, but SSRIs do make me horribly depressed, sobbing and in despair for no reason at all. I find it disturbing that the medical comminity has identified this risk only for children and adolescents, when it seems to me it would only make sense that it's just as true for some adults. The difference, it seems to me, is that children might not have the presence of mind to realize the drug was causing the reaction, and therefore have the sense to stop taking it, as I did, against the protestations of my doctors.

 

Post a Comment

<< Home